Hunterdon County, N.J., had 40 heroin overdoses reported by law enforcement in 2015, compared to 12 in 2014, a 333% increase. Last year also saw 12 overdose fatalities, compared to eight in 2014, a 50% increase. There was also a significant increase in overdoses among women, according to Kearns.
“In 2015, police deployed Narcan 19 times, and 16 people were saved. Without police administering Narcan, there may have been 16 more deaths,” he said.
Narcan, also known as Naloxone, is an aerosol that is administered like a nasal spray. It can block the effects of an opioid long enough to get the victim to a hospital. Hunterdon County Police Officers were trained and issued Narcan kits in 2014.
“The impact of the heroin epidemic is not only tragic to families, but also causes a strain on healthcare and government services,” added Kearns. “The overall impact on our community is extreme as addicts may resort to crime to feed their addictions. This epidemic is everyone’s problem and it cannot be ignored.”
The actual overdose numbers are believed to be significantly higher, since many go unreported.
“Recognition, treatment, and support from family and friends can help save a life. Preventing an overdose is just as important as responding to and treating one,” observed Kearns.
“It’s not just a family issue, it’s also a law enforcement and public health issue,” he continued. “Education and awareness remain crucial.”
The prosecutor’s office is encouraging those experiencing or witnessing a drug overdose to call for help without fearing law enforcement consequences. The Overdose Protection Act was enacted in New Jersey in 2013, and helps shield those calling 9-1-1 to seek medical assistance for an overdose victim from potential arrest.
“In instances where evidence is obtained as a result of seeking medical help, those involved are protected from arrest, charge, prosecution, conviction, and revocation of parole or probation for possession or use of illegal drugs,” said Kearns.
“The Overdose Prevention Act enables people to make the right decision in dialing 9-1-1,” he added.